Alert archive / Florida / Special Weather Statements in 2021

Special Weather Statement, NWS Jacksonville, FL

August 18, 2021Nassau County, Florida

NWS Jacksonville, FL issued this special weather statement at Aug 18, 2021, 1:32 PM EDT for Nassau County, Florida. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 18, 2021, 1:32 PM EDT (17:32 UTC)
Expired
Aug 18, 2021, 2:00 PM EDT
In force
28 min
Issued by
NWS Jacksonville, FL
Hail
0.00 in
Wind
30

County Nassau County, FL

The radar

The Jacksonville radar (KJAX), 20 km from the middle of the area, began a volume at 17:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 5.5 hours before the alert went out and 19 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 2021-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1778 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 2021-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -18 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1778 J/kg
Mixed-layer CIN
-28 J/kg
Mixed-layer LCL
796 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
-18 m²/s²
0-3 km storm-relative helicity
-32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

849 
WWUS82 KJAX 181732
SPSJAX

Special Weather Statement
National Weather Service Jacksonville FL
132 PM EDT Wed Aug 18 2021
 
FLZ124-125-GAZ166-181800-
Coastal Nassau FL-Coastal Duval FL-Coastal Camden GA-
132 PM EDT Wed Aug 18 2021

...A strong thunderstorm will impact portions of northeastern Nassau,
north central Duval and south central Camden Counties through 200 PM
EDT...

At 132 PM EDT, Doppler radar was tracking a strong thunderstorm over
Yulee, or near Fernandina Beach. This storm was nearly stationary.

HAZARD...Minor flooding due to heavy rainfall.

SOURCE...Radar indicated.

IMPACT...Minor flooding due to heavy rainfall is possible.

Locations impacted include...
St. Marys and Yulee. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3054 8154 3056 8164 3075 8163 3075 8149
TIME...MOT...LOC 1732Z 174DEG 2KT 3065 8155 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...<30 MPH

$$

HESS

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before this special weather statement went out at Aug 18, 1:21 PM EDT, 11 minutes earlier.

Area forecast discussion, Aug 18, 1:21 PM EDT, 11 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
121 PM EDT Wed Aug 18 2021

.AVIATION...
[Through 18Z Thursday]

Scattered storms developing along the East Coast sea breeze front
just to the West of SSI/SGJ and will push inland over the next
couple of hours and should be able to leave just VCTS at SSI/SGJ
while brief TEMPO groups will be required at CRG from 18-19Z and
JAX at 18-20Z, VQQ at 19-21Z and still expect development at GNV
from 21-23Z time frame. Convection fades at all TAF sites in the
23-01Z time frame leaving VFR conds overnight with a few high
debris clouds, although some MVFR VSBYS in fog will be possible at
VQQ/GNV in the 07-12Z time frame. Any convective development
chances at the end of the TAF period still too low to include yet.

&&

.PREV DISCUSSION [750 AM EDT]...

.NEAR TERM [Through Tonight]...

Deep layer high pressure will be in place along the Atlantic
coastline from coastal North Carolina down to near the Florida-
Georgia border. This will render light, mostly south-southeasterly
low level winds with more easterly winds aloft. A stretched out
ribbon of moisture from the system formerly known as Fred will
linger across the area, keeping PWATs elevated through the daytime
hours before drier air to the east finally advects into the
region. Despite all this moisture, light winds will make for weak
seabreeze forcing, so convection today will be scattered. The
light winds also mean storms that develop will be slow moving and
with all the moisture in place, could put down isolated heavy
rainfall. Lightning and isolated downbursts of gusty winds are
also potential thunderstorm hazards today. Highs today will be in
the low to mid 90s, with max heat indices in the 100-107 range.
Lows overnight will be in the mid 70s, upper 70s at the beaches.

.SHORT TERM [Thursday Through Friday]...

Generally looking at deep layer ridge over the forecast region
during this time frame. A mid/upper level high will slowly
retrograde from over southern GA and northern FL to the northern
Gulf coast, becoming more centered over southeast LA, as mid level
troughing drops down into east central GA to the mid Atlantic
states. Sfc ridge will initially be over northeast FL to the
western FL panhandle and slowly push southward as weak low level
troughing becomes established from central GA to the Carolinas.
With plenty of sun, highs expected to reach lower to middle 90s
both days, with heat indices around the 104 to 108 range. There
may be a few locations that meet heat advisory conditions (at or
above 108) but so will need to monitor subsequent forecasts for
any advisories being required. GFS and NAM show PWATs hovering
around the 2 inch mark and expect that west and east coast sea
breezes will be active for convection, with the west coast having
slightly better inland progress due to light west to northwest
flow below 3 kft. Anticipate with the mid 70s dewpoints that
SBCAPE of about 3500 J/kg will be possible so some vigorous storms
certainly possible each day, especially around boundary
collisions. Very heavy downpours, gusty winds, and frequent
lightning are the main concerns with t-storm activity. Some weak
shortwave energy may push in from the northwest late Friday
afternoon in southeast GA as the mid level ridge moves west of the
area which may support additional storms there. Overall, will
stick with rain chances of 40-60 percent using model blend.

.LONG TERM [Saturday Through Wednesday]...

GFS and ECMWF both show sfc ridge across the central FL area extending
west into the Gulf of Mexico and eastward into the Atlantic. The
weak mid level trough over the southeast and mid Atlantic may slowly
nudge eastward into early next week, them become stationary just
offshore. Mid level high remains quasi-stationary over LA and east
TX. Plenty of moisture available with PWATs probably still close
to 2 inches. Afternoon heating and sea breezes should be enough to
overcome any subsidence to produce scattered to numerous daily
convection across the area during the weekend, with possibly
slightly lower chances early next week. Hot and humid conditions
will continue and produce heat indices near 105F each afternoon.

.MARINE...

Deep layer ridge of high pressure will stretch along the U.S.
Atlantic coastline, sliding westward as a strengthening Tropical
Storm Henri rolls west through the end of the work week. Henri is
forecast to start moving north over the weekend, staying out of
our coastal waters through the period. Winds will generally be
light around 5 to 10 knots through the period with seas generally
2 to 3 feet over nearshore waters and 3 to 4 feet over offshore
waters.

Rip Currents: Moderate risk of rip currents today at area beaches.

.FIRE WEATHER...

Lighter lower tropospheric winds will lead to low daytime dispersion
today and Thursday, and may recover some by Friday as winds tick
up slightly. Otherwise, hot and humid conditions will lead to
scattered to numerous showers and storms the next few days.

.HYDROLOGY...

Heaviest rainfall amounts through the rest of the work week expected
to be over inland northeast FL where localized amounts of 2-4 inches
are possible. River flooding continues to gradually recede along
lower portions of the Santa Fe, the Suwannee, lower Satilla, and
St. Marys Rivers. River levels have subsided below flood stage at
the Macclenny gauge along the St. Marys River as well as the
Atkinson gauge on the lower Satilla River. Moderate flooding will
continue near the Three Rivers Estates gauge along the lower Santa
Fe, near the confluence with the lower Suwannee River. Mostly
minor flooding will continue during the next several days along
the Upper Suwannee and the lower Suwannee for gauges south of the
confluence of the lower Santa Fe River.

&&

.PRELIMINARY POINT TEMPS/POPS...

AMG  74  93  73  93  73 /  20  30  20  60  20
SSI  78  89  77  91  77 /  10  20  20  50  40
JAX  75  93  75  93  76 /  10  50  30  50  30
SGJ  75  90  75  91  75 /  10  40  20  50  30
GNV  74  93  74  92  74 /  30  60  30  60  20
OCF  73  93  73  92  74 /  30  50  30  60  20

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AM...None.
&&

In the hours before

Special weather statement, Aug 18, 1:32 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
132 PM EDT Wed Aug 18 2021

FLZ124-125-GAZ166-181800-
Coastal Nassau FL-Coastal Duval FL-Coastal Camden GA-
132 PM EDT Wed Aug 18 2021

...A strong thunderstorm will impact portions of northeastern Nassau,
north central Duval and south central Camden Counties through 200 PM
EDT...

At 132 PM EDT, Doppler radar was tracking a strong thunderstorm over
Yulee, or near Fernandina Beach. This storm was nearly stationary.

HAZARD...Minor flooding due to heavy rainfall.

SOURCE...Radar indicated.

IMPACT...Minor flooding due to heavy rainfall is possible.

Locations impacted include...
St. Marys and Yulee.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3054 8154 3056 8164 3075 8163 3075 8149
TIME...MOT...LOC 1732Z 174DEG 2KT 3065 8155

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...<30 MPH

HESS

The office that day

Everything else NWS Jacksonville, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 3:58 PM EDTSpecial Weather StatementJAXPutnam62 min
Aug 18, 6:37 PM EDTSpecial Weather StatementJAXBaker23 min
Aug 17, 9:29 PM EDTSpecial Weather StatementJAXCoffee46 min
Aug 18, 2:57 PM EDTSpecial Weather StatementJAXCamden63 min
Aug 18, 6:55 PM EDTSpecial Weather StatementJAXPierce65 min

Nearby

Special Weather Statements in Florida, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.